Painful Esophageal Spasm Needs Diagnosis By an Expert
Dear Dr. Roach: My daughter suffers terribly from esophageal spasms. She is currently taking Ativan, Bentyl, Pepcid and sometimes Ultram. She has suffered for two years. It is unbearable, and she just wants to give up. She has two young children and a full-time job. She has burning in her shoulders that is really bad. She even had her gallbladder unnecessarily removed last year. Help! — M.V.
Answer: Diffuse esophageal spasm is an uncommon disorder in which the nerves and muscles of the esophagus act abnormally during swallowing and can cause chest pain, heartburn, regurgitation or difficulty swallowing. It’s not really clear what causes it. I do know that the pain can be extreme in some cases.
There are several treatments, but your daughter isn’t on any of the treatments that are generally accepted as effective. This may be because her doctors have tried the standard treatments and found them ineffective, or because they lack experience with this uncommon disease. It can be hard to diagnose definitively, with the “gold standard” for diagnosis being manometry, a measurement of the nerve impulses and pressures inside the esophagus, sometimes with a medication injected to see if it causes spasm. More often, physicians try treatment empirically, hoping to find an effective regimen. The most common effective treatments include calcium channel blockers like diltiazem or amlodipine, antidepressants like trazodone or imipramine (which change the way pain is perceived rather than affect the esophagus itself), and sildenafil (Viagra), which is used for several conditions besides ED. Non-pharmacologic treatments include hot water and peppermint oil. Botox injections sometimes are used, but surgery is used only rarely.
I think your daughter really needs an expert in this disorder. Gastroenterologists, who are themselves subspecialists, are not always familiar with this condition, and it may require a gastroenterologist who subsubspecializes in swallowing problems to properly diagnose and help your daughter.
Please let me know how she does.
Dear Dr. Roach: In reference to your column of March 7, 2014, you wrote, “Vitamin K was blocked in warfarin, and people taking warfarin should have a consistent intake of vitamin K.”
I had a blood clot in my lung a year ago, and the last thing they told me at the hospital was to avoid ANY food with vitamin K — such as spinach, broccoli, etc.
My doctor’s office also said the same thing. I am wondering why the complete opposite between you and my doctors. — B.A.
Answer: It really isn’t completely opposite. It sounds like you are eating almost no vitamin-K-containing foods, and you should stay consistent with that, or your dose of warfarin will need to be changed. The more vitamin K you eat, the more warfarin you would need to take to maintain effectiveness of the medication. These are healthy foods, so I don’t like to tell people to eat none at all. As long as you stay constant with your high-vitamin-K foods, like leafy green vegetables, your warfarin dose should stay the same, although it will be a bit higher than if you avoided those foods entirely.
The effectiveness of warfarin is measured by a blood test, the INR, which for most people should be between 2 and 3. Your level is determined by your genetics, how much vitamin K you take in through food and how much warfarin you take.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.